Alert archive / Texas / Flash Flood Warnings in 2010
Flash Flood Warning 44, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 12, 2010, 7:02 PM CDT for Pecos County, Terrell County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2010, 7:02 PM CDT (00:02 UTC)
- Expired
- Jul 12, 2010, 10:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Pecos County, TX, Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 136 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1069 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1709 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
019
WGUS54 KMAF 130002
FFWMAF
TXC371-443-130300-
/O.NEW.KMAF.FF.W.0044.100713T0002Z-100713T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
702 PM CDT MON JUL 12 2010
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...
NORTH CENTRAL TERRELL COUNTY IN SOUTHWEST TEXAS...
* UNTIL 1000 PM CDT
* AT 652 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS PRODUCING VERY HEAVY RAIN ACROSS EAST CENTRAL PECOS
AND NORTH CENTRAL TERRELL COUNTY. THESE THUNDERSTORMS WILL MOVE
TO THE EAST AROUND 15 MPH WHILE PRODUCING VERY HEAVY RAINFALL
RATES OF UP TO 2 INCHES PER HOUR. EXCESSIVE RUNOFF FROM THE HEAVY
RAINS WILL CAUSE FLASH FLOODING OF ARROYOS...CANYONS...DRAWS...
LOW WATER CROSSINGS AND LOW LYING AREAS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BAKERSFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...
HARRAL DRAW...NORTH FORK INDEPENDENCE CREEK...FOURMILE DRAW...
INDEPENDENCE CREEK...MCKAY CREEK...SHEFFIELD DRAW AND DRY CREEK.
FLASH FLOODING OF CREEKS AND STREAMS... LOW WATER CROSSINGS...
NORMALLY DRY WASHES AND ARROYOS... AND LOW LYING FARMLAND IS LIKELY.
DO NOT DRIVE ACROSS FLOODED ROADS.
MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT ONLY TAKES A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.
&&
LAT...LON 3102 10233 3096 10198 3058 10206 3038 10223
3037 10266
$$2 follow-up statements
440
WGUS74 KMAF 130104
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
804 PM CDT MON JUL 12 2010
TXC371-443-130300-
/O.CON.KMAF.FF.W.0044.000000T0000Z-100713T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PECOS-TERRELL-
804 PM CDT MON JUL 12 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTH CENTRAL TERRELL AND EAST CENTRAL PECOS COUNTIES...
AT 750 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER EAST CENTRAL
PECOS AND NORTH CENTRAL TERRELL COUNTIES...ESPECIALLY ALONG U.S.
HIGHWAY 285 BETWEEN MILE MARKERS 456 AND 468. RADAR ESTIMATES 3 TO 4
INCHES OF RAIN HAS FALLEN ALONG THIS PORTION OF U.S. HIGHWAY 285.
ANOTHER 1 TO 2 INCHES OF RAIN REMAINS POSSIBLE IN THIS AREA.
EXCESSIVE RUNOFF FROM THE HEAVY RAINS WILL CAUSE FLASH FLOODING.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BAKERSFIELD...U.S. HIGHWAY 285...FARM TO MARKET ROAD 2886.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED
TO...HARRAL DRAW...NORTH FORK INDEPENDENCE CREEK...FOURMILE
DRAW...INDEPENDENCE CREEK...MCKAY CREEK...SHEFFIELD DRAW...
DRY CREEK AND BIG CANYON.
MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 3102 10233 3096 10198 3058 10206 3038 10223
3037 10266
$$715
WGUS74 KMAF 130302
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1002 PM CDT MON JUL 12 2010
TXC371-443-130310-
/O.EXP.KMAF.FF.W.0044.000000T0000Z-100713T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PECOS-TERRELL-
1002 PM CDT MON JUL 12 2010
...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTH CENTRAL TERRELL AND
EAST CENTRAL PECOS COUNTIES...
AT 1000 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE THUNDERSTORMS THAT PROMPTED THE FLASH FLOOD WARNING HAD
WEAKENED AND EXITED THE WARNED AREA. THEREFORE THE FLASH FLOOD
WARNING WAS ALLOWED TO EXPIRE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...PONDING OF
WATER WILL LIKELY CONTINUE ON SOME ROADWAYS...INCLUDING INTERSTATE
10 AND U.S. HIGHWAY 285. MOTORISTS SHOULD REMAIN CAUTIOUS AND BE
PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO PREVENT
HYDROPLANING AND LOSS OF VEHICLE CONTROL.
&&
LAT...LON 3102 10233 3096 10198 3058 10206 3038 10223
3037 10266
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 2:32 PM CDT, 4 hours 30 minutes earlier.
Area forecast discussion, Jul 12, 2:32 PM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 232 PM CDT MON JUL 12 2010 .DISCUSSION... A SHORTWAVE TROUGH OVER THE TEXAS PANHANDLE...AND ASSOCIATED SHEAR AXIS STRETCHING SOUTHWESTWARD ACROSS SOUTHEAST NEW MEXICO TO A VORTICITY MAXIMA OVER CULBERSON COUNTY IN WEST TEXAS WAS KEEPING AN UPPER RIDGE OVER THE SOUTHERN CONUS FRACTURED. ONE UPPER HIGH CENTER WAS OVER ARIZONA...AND THE OTHER OVER THE NORTHERN GULF OF MEXICO. THE REMNANTS OF A MESOSCALE CONVECTIVE SYSTEM...SPARKED BY THE ABOVE SHEAR AXIS LAST NIGHT...LINGERED OVER THE SOUTHERN TEXAS PANHANDLE WHILE A WEAK SURFACE TROUGH LIE ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS...ROUGHLY ALONG THE PECOS RIVER. ATMOSPHERIC MOISTURE LEVELS REMAINED WELL ABOVE NORMAL ACROSS THE CWA WITH DEWPOINTS RANGING FROM NEAR 60 ACROSS THE PRESIDIO VALLEY TO THE LOWER 70S OVER THE EASTERN PERMIAN BASIN. AFTERNOON HEATING...SAID MOISTURE AND HEATING DIFFERENTIAL ALONG THE EDGES OF CLOUD COVER OVER THE AREA WILL LIKELY SPARK ADDITIONAL THUNDERSTORM DEVELOPMENT THIS AFTERNOON CONSIDERING THE HIGHER MID LEVEL THETA E AIR DEPICTED ON WATER VAPOR IMAGERY...AND THE PRESENCE OF THE SHEAR AXIS/VORT MAX. THINK ANY SHOWER AND THUNDERSTORMS THAT DEVELOP WILL LINGER WELL INTO THE NIGHT AS ANY ACTIVITY ENCOUNTERS A MODEST LOW LEVEL JET AFTER NIGHTFALL. CLOUD COVER WAS HINDERING HEATING/INSTABILITY BUT NOT APPRECIABLY AS CAPES WERE 2000 TO 3000 J/KG ACROSS THE REGION. THE WESTERN FRINGE OF THE UPPER RIDGE TO THE EAST MAY INHIBIT SHOWERS AND THUNDERSTORMS THROUGH MUCH OF THE ATMOSPHERE...BUT THINK THE SHEAR AXIS AND VORT MAX WILL PROGRESS FAR ENOUGH EAST AND SOUTHEAST TO WEAKEN THE CAP AND ALLOW MORE SCATTERED COVERAGE TO DEVELOP. FOR THE FORESEEABLE FUTURE...SHEAR WILL BE PALTRY...BUT A FEW OF THE STORMS COULD PRODUCE GUSTY WINDS AROUND 50 MPH AND LOCALLY HEAVY RAINFALL. THE SAME SHEAR AXIS/SHORTWAVE TROUGH WILL BECOME CUTOFF FROM THE PASSING SOUTHERN PLAINS SHORTWAVE TROUGH BY TUESDAY...THEN IS PROGGED TO MEANDER BACK TO THE WEST ACROSS THE REGION AROUND THE PERIPHERY OF A WESTWARD BUILDING UPPER RIDGE. THUS HAVE KEPT A CHANCE OF SHOWERS AND STORMS IN THE FORECAST FOR MOST LOCATIONS TUESDAY AND TUESDAY NIGHT. THE SHORTWAVE TROUGH WILL THEN TRAVEL NORTH OUT OF THE AREA WEDNESDAY...ALTHOUGH PORTIONS OF SOUTHEAST NEW MEXICO MAY NEED AT LEAST ISOLATED POPS ADDED TO THE FORECAST WEDNESDAY AFTERNOON AND EVENING IF IT DOES NOT TRAVEL FAR ENOUGH BY THEN. BY IN LARGE...ANY POPS THE REST OF THE WEEK WILL BE OVER THE HIGHER TERRAIN OF WEST TEXAS DUE TO UPSLOPE FLOW AND A CONTINUED MOIST ATMOSPHERE...OR OVER THE HIGHER TERRAIN OF SOUTHEAST NEW MEXICO AT NIGHT AS CONVECTION TRAVELS SOUTHWESTWARD UNDER A BUILDING UPPER RIDGE FROM ACTIVITY THAT DEVELOPS OVER THE HIGHER TERRAIN OF NORTHERN NEW MEXICO DURING THE AFTERNOON. TIME WILL TELL. TEMPERATURES WILL WARM ABOVE NORMAL TUESDAY...AND WITH FEW EXCEPTIONS...STAY THAT WAY INTO NEXT WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 69 96 71 97 / 20 20 20 10 CARLSBAD NM 70 103 70 100 / 10 10 10 10 DRYDEN TX 72 97 73 97 / 60 20 10 10 FORT STOCKTON TX 73 98 73 98 / 40 30 20 10 GUADALUPE PASS TX 69 94 69 95 / 10 20 20 20 HOBBS NM 69 99 70 97 / 10 10 10 10 MARFA TX 64 94 63 94 / 20 30 30 20 MIDLAND INTL AIRPORT TX 72 97 72 98 / 20 20 20 10 ODESSA TX 73 98 72 98 / 20 20 10 10 WINK TX 73 100 72 102 / 20 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 21/67
Hazardous weather outlook, Jul 12, 1:44 PM CDT, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 144 PM CDT MON JUL 12 2010 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-131845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 144 PM CDT MON JUL 12 2010 /1244 PM MDT MON JUL 12 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER MUCH OF SOUTHEAST NEW MEXICO AND WEST TEXAS THROUGH LATE THIS AFTERNOON. THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS WILL THEN SHIFT ACROSS THE SOUTHERN PERMIAN BASIN AND THE LOWER TRANS PECOS AND BIG BEND REGIONS TONIGHT. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...FREQUENT LIGHTNING STRIKES AND STRONG WINDS. HEAVY RAINS MAY CAUSE LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jul 12, 4:15 PM CDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 415 PM CDT MON JUL 12 2010 TXZ075-122145- PECOS- 415 PM CDT MON JUL 12 2010 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL PECOS COUNTY UNTIL 445 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 14 MILES SOUTHWEST OF GIRVIN AT 412 PM CDT...MOVING NORTHEAST AT 25 MPH. THIS THUNDERSTORM WILL IMPACT MOTORISTS ON U.S. HIGHWAY 385 BETWEEN MILE MARKERS 824 AND 812. THIS STORM WILL BE CAPABLE OF STRONG WIND GUSTS NEAR 50 MPH AND VERY HEAVY RAIN. SEEK SAFE SHELTER INDOORS IF YOU ARE IN THE PATH OF THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION. &&
Special weather statement, Jul 12, 6:14 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 614 PM CDT MON JUL 12 2010 TXZ075-082-130000- PECOS-TERRELL- 614 PM CDT MON JUL 12 2010 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING EAST CENTRAL PECOS AND NORTH CENTRAL TERRELL COUNTIES UNTIL 700 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 15 MILES SOUTHWEST OF BAKERSFIELD AT 612 PM CDT...MOVING EAST AT 20 MPH. THIS THUNDERSTORM WILL IMPACT MOTORISTS ON FARM TO MARKET ROAD 2886. THIS STORM WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS NEAR 50 MPH AND VERY HEAVY RAIN. SEEK SAFE SHELTER INDOORS IF YOU ARE IN THE PATH OF THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. GUSTY WINDS MAY OCCUR WELL AHEAD OF THE RAIN. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AWAY FROM WINDOWS. &&
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 9:19 PM CDT | Areal Flood Advisory | MAF | Brewster, Pecos, Terrell | 3 hr |
| Jul 13, 1:50 PM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| Jul 13, 2:23 PM CDT | Areal Flood Advisory | MAF | Jeff Davis | 3 hr |
| Jul 13, 3:32 PM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| Jul 13, 4:05 PM CDT | Areal Flood Advisory | MAF | Brewster, Jeff Davis, Pecos, Presidio | 3 hr |
| Jul 13, 6:27 PM CDT | Areal Flood Advisory | MAF | Brewster | 93 min |
| Jul 13, 6:44 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 46 min |
Nearby
Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.